Alert archive / Illinois / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 144, NWS Lincoln, IL

July 17, 2019Cass County, Morgan County, Scott County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jul 17, 2019, 4:14 PM CDT for Cass County, Morgan County, Scott County, Illinois. It was in force for 76 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 17, 2019, 4:14 PM CDT (21:14 UTC)
Expired
Jul 17, 2019, 5:30 PM CDT
In force
76 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cass County, IL, Morgan County, IL, Scott County, IL

The radar

The Lincoln radar (KILX), 93 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 17, 2:27 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.2 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2019-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 612 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2019-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
612 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
770 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 4:00 PM CDT, 14 minutes earlier.

Area forecast discussion, Jul 17, 4:00 PM CDT, 14 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
400 PM CDT Wed Jul 17 2019

.SHORT TERM...(This evening through Thursday)
ISSUED AT 400 PM CDT Wed Jul 17 2019

Continued the excessive heat warning from this afternoon through
Saturday afternoon over western CWA, and for central and eastern
CWA from Thursday afternoon through Sunday afternoon. Heat indices
peak from 100-105 this afternoon over western CWA, and 105-115
across CWA from Thursday thru Saturday during the afternoon. Heat
index still approach 105 degrees Sunday afternoon south of the IL
river, so the excessive heat warning may need to be extended into
Sunday afternoon for rest of the areas southeast of Peoria.

A strong to severe bow echo line of storms was moving southeast
at 40-45 mph over west central IL, approaching western portions of
Fulton, Schuyler and Brown counties at 345 pm. These storms
associated with an MCS that had been tracking se across IA during
the day, and recently moving into west central IL. The latest HRRR
model is capturing this complex better now and leaned toward this
model and HREF for track of system over western/sw CWA into mid
evening as it gradually weakens by sunset. Severe thunderstorm
watch posted for areas from Fulton to Sangamon counties sw thru 9
pm cdt. Muggy lows overnight in the mid 70s. More showers and
thunderstorms could move into areas mainly north of I-74 late
tonight into Thu morning.

This convection to weaken during Thu morning over northern IL with
heat and humidity building back into the area by Thu afternoon.
Highs Thu in the mid 90s with afternoon heat indices peaking from
105-115 degrees with sultry dewpoints in the mid to upper 70s.

&&

.LONG TERM...(Thursday night through Wednesday)
ISSUED AT 400 PM CDT Wed Jul 17 2019

A subtropical mid/upper level ridge that is nosing into IL on Thu
will continue to build into the area through Saturday and continue
the heat wave as temps and heat indices could rise a few degrees
higher on Friday and Saturday. Isolated thunderstorms possible ne
of I-74 during mid/late Saturday afternoon then 20% chance of
convection over nne third of CWA Sat night with disturbances
moving over the southern Great lakes with high pops will be.

Better chance of convection on Sunday especially Sunday afternoon
into Sunday evening as a frontal boundary slowly sags sse over
central and southeast IL. Heat indices could still reach 105 se of
the IL river Sunday afternoon with highs in the low to mid 90s,
warmest from I-72 south. The frontal boundary will be pushing into
the Ohio river valley overnight Sunday night into Monday with
20-30% pops over much of CWA into Mon, highest in southeast IL on
Monday closer to frontal boundary. Temps closer to normal in the
mid to upper 80s for highs Monday with dewpoints slipping into the
60s. Isolated showers/thunderstorms possible in southeast IL Mon
evening, then dry cooler and less humid weather expected overnight
Monday night thru Wed as dewpoints 1025 mb high pressure settles
se into the Midwest. Highs in the low to mid 80s Tue/Wed with
dewpoints slipping into the mid 50s to near 60 degrees.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1255 PM CDT Wed Jul 17 2019

Scattered to broken cumulus clouds with ceilings of 3-5k ft will
continue over central IL this afternoon. Isolated showers from the
remnants of Barry (1012 mb low pressure over Lake Erie) should
stay east of CMI this afternoon and early evening. An MCS over
central IA and tracking se into southeast IA early this afternoon,
could bring showers and thunderstorms near PIA late this afternoon
and early evening and added VCTS for this possibility. May need to
increase chances of convection here if this holds together longer.
Brunt of convection stays north of central IL after sunset
tonight. Winds stay fairly light through tonight, then become SW
and increase to 10-15 kts by mid to late Thu morning with gusts of
15-20 kts by midday Thu.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning from 1 PM Thursday to 7 PM CDT Sunday for
ILZ038-043>046-053>057-061>063-066>068-071>073.

Excessive Heat Warning until 7 PM CDT Saturday for ILZ027>031-
036-037-040>042-047>052.

&&

SHORT TERM...07
LONG TERM...07
AVIATION...07
Hazardous weather outlook, Jul 17, 3:09 PM CDT, 1 hour 5 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
309 PM CDT Wed Jul 17 2019

ILZ027>031-036-037-040>042-047>052-181100-
Cass-Christian-Fulton-Knox-Logan-Marshall-Mason-Menard-Morgan-
Peoria-Sangamon-Schuyler-Scott-Stark-Tazewell-Woodford-
309 PM CDT Wed Jul 17 2019

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 7 PM CDT SATURDAY...

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TONIGHT...

A line of strong to severe thunderstorms will impact locations
along and southwest of a Macomb to Springfield line late this
afternoon into early this evening. Damaging winds will be the
primary threat from the storms. Additional storms may re-develop
late tonight...primarily north of a Galesburg to Chenoa line.

Minor flooding will continue on the Illinois River from Havana
downstream.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

Very hot and humid conditions are projected for Thursday through
Saturday, with highs in the low to mid 90s, and afternoon heat
indices peaking from 100 to 115 degrees.

Minor flooding will persist along portions of the Illinois River
from Havana downstream for several more days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through 9pm tonight.

ILZ038-043>046-053>057-061>063-066>068-071>073-181100-
Champaign-Clark-Clay-Coles-Crawford-Cumberland-De Witt-Douglas-
Edgar-Effingham-Jasper-Lawrence-Macon-McLean-Moultrie-Piatt-
Richland-Shelby-Vermilion-
309 PM CDT Wed Jul 17 2019

...EXCESSIVE HEAT WARNING IN EFFECT FROM 1 PM THURSDAY TO 7 PM
CDT SUNDAY...

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and southeast Illinois.

.DAY ONE...TONIGHT...

Isolated thunderstorms will be possible late tonight. Severe
weather is not expected.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

Very hot and humid conditions are projected for Thursday through
Sunday, with highs in the mid 90s and afternoon heat indices
peaking from 105 to 115 degrees.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Barnes

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 3:32 PM CDTSevere Thunderstorm WarningILXFulton, Schuyler73 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.